Skip to main content

News & Media

News & Media Front Page

Stopping Herbal Products Abruptly may Cause Withdrawal Symptoms

Contact

Duke Health News 919-660-1306

DURHAM, N.C. –- Physicians routinely ask hospitalized patients about their prescription medications, but rarely do they ask what herbal products their patients take, according to a group of psychiatrists at Duke University Medical Center.

That oversight can sometimes lead to serious medical complications among patients who abruptly stop herbal products when they are admitted to the hospital, said Dr. Murali Doraiswamy, director of clinical trials in the department of psychiatry at Duke.

Because herbal remedies can mimic the effects of prescription drugs, stopping them suddenly can prompt withdrawal symptoms, at times severe enough to compromise a patient's medical condition, said Doraiswamy.

Doraiswamy and his colleagues, Dr. Harmony Garges and Dr. Indu Varia, report one such case in the Nov. 11 issue of the Journal of the American Medical Association (JAMA). In their letter to the editor, the researchers describe the case of a 58-year-old man who had been taking the herbal product valerian for many years. Informally called "nature's valium" because of its reputed sedative effects, valerian appears to act on the same brain receptors as valium, according to animal studies conducted in Germany and the U.S. Theoretically, then, it can lead to similar withdrawal symptoms, such as elevated heart rate, unstable blood pressure, tremors and confusion.

The Duke researchers believe such withdrawal occurred in this patient, who was admitted to Duke University Hospital for a surgical biopsy of a lung nodule. Upon his admission, doctors continued the patient on all of his necessary prescription medications but did not continue supplements that weren't vital to his medical treatment, a standard hospital practice. The patient's lung biopsy then proceeded normally.

But following the surgery – about 24 hours after his admission – the patient began to show signs of distress. His heart rate became elevated, his kidneys slowed their urine output, his breathing became shallow, and his mental alertness became clouded. Doctors then transferred the patient into intensive care and began to assess causes for his rapid and unexpected decline.
There, they tested him for sepsis (blood infection), vitamin deficiency, Paget's Disease and a host of other likely explanations, but all tests were negative. Because of his delirious state, they also requested a psychiatry consultation. Upon interviewing the patient further, his doctors learned he had been taking valerian in large doses for more than five years to overcome sleep and anxiety problems. Immediately, they suspected withdrawal symptoms and initiated a course of intravenous midazolam, a short-acting valium derivative designed to alleviate his body's withdrawal from valerian or other "benzodiazopenes."

By the third post-operative day, the patient was stable and showed steady improvement of all symptoms, and by the seventh day he was discharged. Upon his discharge, the patient chose not to resume taking valerian and instead decided to consult a psychiatrist to treat his anxiety and sleeplessness.

Despite the patient's decision, Varia notes that the herbal product itself was not the root of his problem. To the contrary, it had probably provided him some relief over the years, although scientific research has yet to prove that. It was the abrupt cessation of valerian, after having used it in large amounts for years, that resulted in the patient's critical instability.

"This case is not a matter of distrusting an herbal product," Garges said. "The fact is that herbal products, while natural, still act as chemicals in the body and have the potential to cause the same types of side effects, withdrawal symptoms and drug interactions as prescription medications."

Moreover, patients who self-medicate with herbal products may be masking the symptoms of medical conditions that, if left untreated, can worsen and make subsequent treatment more difficult, Garges said.

Sleeplessness, for example, can be caused by poor lifestyle or treatable conditions such as sleep apnea. And anxiety can be caused by conditions such as panic disorder or, rarely, a tumor that secretes anxiety-producing stress hormones. Taking herbal products without medical supervision can delay the diagnosis and treatment of such conditions, said Varia, who specializes in the treatment of anxiety symptoms.

The take-home message, said Doraiswamy, is that doctors must routinely ask their patients if they use herbal products, and should be open-minded about their patients' use of them. Without such acceptance, patients will refrain from telling their doctors. It is also imperative that consumers inform their physician about herbal product use.

News & Media Front Page